Colorado, 2018Damaging Wind in Colorado, July 12, 2018
July 12, 2018 · NWS GLD · 1 event in 1 county or zone
Scattered thunderstorms developed over East Central Colorado during the afternoon. One of the thunderstorms produced winds strong enough to blow down several power poles near Kirk.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed over East Central Colorado during the afternoon. One of the thunderstorms produced winds strong enough to blow down several power poles near Kirk.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 12, 4:38 PM MST, 4 minutes earlier.
Area forecast discussion, Jul 12, 4:38 PM MST, 4 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
538 PM MDT Thu Jul 12 2018
.SHORT TERM...(This evening through Friday)
Issued at 143 PM MDT Thu Jul 12 2018
Main issues of concern will be the chance of thunderstorms and how
much rainfall and severe weather these storms will produce. Nearly
stationary front just to the northwest of our area with surface/lee
trough just to our west. Small scale mid level circulation is just
to our west with weak but diffluent flow over the area as well.
Good lapse rates also reside over the area. Analysis and satellite
show a moist air mass through 500 mb over the entire area.
Thunderstorms have begun to develop over the western portion of the
area where all the best of the above parameters overlap. Expect
development to continue with coverage increasing over the northern
and western areas. Expect this area to ever so slowly work its
way across the area through the night. Do not expect these storms to
completely go away due to the continued weak lift and instability
in place. Highest pops look to remain over the western and
northern portions of the area.
Dcape is currently 1000 and above, especially over the western half
of the area. Damaging winds are occurring with storms to our west.
So have confidence that damaging winds will be the main threat. Per
reasoning above combined with slow storm movement and that movement
parallel to the front, expect training and locally heavy rainfall.
For Friday, forecast is a little more problematic due to uncertainty
of the overnight and early morning convection/mesoscale affects will
have on the environment. Weak shortwave trough, mesoscale
boundaries, low level upslope flow, and a front moving in will keep
thunderstorms going through the day. There should be ongoing
storms as the day begins. The coverage should increase in coverage
through the day due to increasing instability and lift.
The risk for severe looks to be a little less but still possible.
The PWs remain the same, and could once again have locally heavy
rainfall possible, especially for the southeast half of the area.
Of minor note, there looks to be more factors in place to limit the
warming that will occur. Did lower high temperatures but these
temperatures could still be lowered more.
.LONG TERM...(Friday night through Thursday)
Issued at 105 PM MDT Thu Jul 12 2018
Friday night through Saturday night...latest 12z guidance northeast
to southwest oriented axis of moisture in the 700-500mb layer
from Haigler to Flagler and Kit Carson eastward supporting slight
chance to chance pops for thunderstorms through midnight slowly
moving east after midnight and out of the area by sunrise. Plenty
of moisture per precipitable water forecasts (1.5 to 2 inches) so
locally heavy rainfall possible. Low clouds and some fog a few
hours before sunrise through mid morning per model boundary layer
humidity and visibility forecasts. By late afternoon a sunny to
mostly sunny sky expected. A dry forecast continues through
Saturday night. Low temperatures Friday night and Saturday night
in the 60s, could see a 70 degree reading around Hill City. High
temperatures Saturday in the upper 80s to low 90s.
Sunday...this forecast is weighted toward the GFS which brings a
east to northeast winds into the area during the day along with
increasing moisture in the 850-500mb column from northwest to
southeast. The NAM keeps the moisture axis generally along and west
of the CO/KS border during the day. Precipitation chances look to be
spotty at this point. Low to medium confidence in afternoon
temperatures reaching the upper 80s to low 90s. If the NAM
verifies temperatures will be about 5F warmer putting a few
locations at 100 degrees. Thunderstorm chances continue overnight
with lows in the 60s.
Monday...forecast area under northwest flow aloft with the GFS
bringing another batch of moisture through the area during the night
where highest pops are advertised, otherwise spotty chances.
Precipitable water remains in the 1.5 to 2 inch range supporting a
threat for locally heavy rainfall. An easterly component to the sfc
wind and cooler 850mb temperatures support highs generally in the
mid 80s to near 90 degrees. Low temperatures in the low to mid 60s.
Tuesday through Thursday...GFS and ECMWF eventually agree on upper
level ridging to rebuild over Colorado and Utah with our area under
northwest flow aloft. Timing of weather disturbances too difficult
to pinpoint but at least slight chance to low chance pops through
the period. Afternoon temperatures generally in the mid 80s to low
90s each day with lows generally in the 60s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 535 PM MDT Thu Jul 12 2018
VFR conditions forecast for the TAFs. Main focus will be the
scattered thunderstorm activity that will progress east tonight.
The primary threat with these storms will be thunderstorm wind
gusts. KMCK could be at risk for storms moving near the site after
6z.
Friday the thunderstorm risk will be southeast of the sites,
except for a few hours in the afternoon for KMCK.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...BULLER
LONG TERM...99
AVIATION...JTL
Hazardous weather outlook, Jul 12, 9:46 AM MST, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1046 AM MDT Thu Jul 12 2018
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1046 AM MDT Thu Jul 12 2018 /1146 AM CDT Thu Jul 12 2018/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Scattered thunderstorms will develop along and west of the Colorado
border this afternoon and slowly move east through the rest of the
night. A few of these storms become severe along and west of a line
from Burlington to Saint Francis to Benkelman. The main severe threat
will be damaging winds. A more widespread threat with these storms
will be locally heavy rainfall which could cause flash flooding.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...
Scattered thunderstorms are expected mainly Friday afternoon and
evening across much of the area. An isolated severe thunderstorm
cannot be ruled out. Locally heavy rainfall will also be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required this afternoon.
In the hours before
Special weather statement, Jul 12, 2:00 PM MST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Goodland KS
300 PM MDT THU JUL 12 2018
COZ090-NEZ079-122115-
Yuma County CO-Dundy NE-
300 PM MDT THU JUL 12 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA AND
NORTHWESTERN DUNDY COUNTIES UNTIL 315 PM MDT...
At 300 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Wray, moving north at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Alvin.
LAT...LON 4042 10205 4035 10205 4035 10185 4014 10190
4014 10214 4042 10218
TIME...MOT...LOC 2100Z 181DEG 25KT 4023 10202
JRMSpecial weather statement, Jul 12, 3:13 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Goodland KS
413 PM MDT THU JUL 12 2018
COZ092-122230-
Cheyenne County CO-
413 PM MDT THU JUL 12 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 430 PM MDT...
At 413 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Kit Carson, or 33 miles west of Cheyenne Wells,
moving north at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Kit Carson and Wild Horse.
LAT...LON 3887 10275 3861 10281 3862 10306 3887 10310
TIME...MOT...LOC 2213Z 181DEG 24KT 3864 10293
JRM
Special weather statement, Jul 12, 3:18 PM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Goodland KS
418 PM MDT THU JUL 12 2018
COZ091-092-122245-
Kit Carson County CO-Cheyenne County CO-
418 PM MDT THU JUL 12 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE AND SOUTH
CENTRAL KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 445 PM
MDT...
At 418 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Vona, or 18 miles south of Seibert, moving north at 10
mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central
Cheyenne and south central Kit Carson Counties in east central
Colorado.
LAT...LON 3895 10266 3897 10289 3914 10291 3911 10259
TIME...MOT...LOC 2218Z 184DEG 10KT 3904 10278
JRM
Thunderstorm Wind, Yuma
- When
- July 12, 4:42 PM MST
- Where
- Yuma County, 4.48 mi E of Kirk
- Measured
- 87 kt (100 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 39.614, -102.516
Thunderstorm winds blew down several power poles near the intersection of CR R and CR 3.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New Mexico, July 12, 2018$50,000 · 2 events
- Damaging Winds in Wisconsin, July 12, 2018$22,000 · 56 kt wind · 8 events
- Damaging Winds in Oklahoma, July 12, 2018$25,000 · 65 kt wind · 3 events
- Hail and Lightning Strike in North Carolina, July 12, 2018$20,000 · 1 in hail · 2 events
- Heat in Tennessee, July 12 to 17, 201816 events
- Lightning Strike in Michigan, July 12, 2018$20,000 · 1 event
- Flash Flooding in South Dakota, July 12 to 13, 20181 injured · 5 events
- Damaging Winds and Strong Wind in Minnesota, July 12, 2018$900 · 52 kt wind · 9 events
- Heat in Alabama, July 12, 20186 events
- Heavy Rain in Nevada, July 12 to 14, 20185 events
- Damaging Winds in North Carolina, July 12, 201850 kt wind · 4 events
- Hail and Damaging Winds in Nebraska, July 12, 20181.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772979.